Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 27, 2017, 9:37 PM EDT for Grant County, Owen County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 9:37 PM EDT (01:37 UTC)
- Expired
- May 27, 2017, 9:50 PM EDT
- In force
- 13 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, KY, Owen County, KY
The radar
The Cincinnati radar (KILN), 113 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:11 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
096
WUUS51 KILN 280137
SVRILN
KYC081-187-280215-
/O.NEW.KILN.SV.W.0131.170528T0137Z-170528T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
937 PM EDT SAT MAY 27 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northern Grant County in northern Kentucky...
Northeastern Owen County in northern Kentucky...
* Until 1015 PM EDT.
* At 937 PM EDT, a severe thunderstorm was located 8 miles northeast
of Owenton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Williamstown, Crittenden, Dry Ridge, Glencoe, Munk, Stewartsville,
Cherry Grove, Eagle Hill, Twin Bridges, Needmore, Holbrook, Sherman
and Elliston.
This includes I-75 in Kentucky between mile markers 153 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3869 8485 3871 8483 3870 8481 3871 8481
3872 8480 3872 8479 3873 8478 3875 8478
3877 8475 3878 8469 3877 8461 3861 8453
3855 8477
TIME...MOT...LOC 0137Z 243DEG 27KT 3864 8476
HAIL...0.75IN
WIND...60MPH
$$
Haines1 follow-up statement
568
WWUS51 KILN 280150
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
950 PM EDT SAT MAY 27 2017
KYC081-187-280159-
/O.CAN.KILN.SV.W.0131.000000T0000Z-170528T0215Z/
Grant KY-Owen KY-
950 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT AND
NORTHEASTERN OWEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM EDT for
northern Kentucky.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 3869 8485 3871 8483 3870 8481 3871 8481
3872 8480 3872 8479 3873 8478 3875 8478
3877 8475 3878 8469 3877 8461 3861 8453
3855 8477
TIME...MOT...LOC 0149Z 243DEG 27KT 3868 8466
$$
HainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:08 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 27, 8:08 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 808 PM EDT Sat May 27 2017 .SYNOPSIS... With warm and moist air over the Ohio Valley, there will be occasional chances for showers and thunderstorms through the weekend. After a cold front moves through the region Sunday night, drier conditions are expected for Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Strong to severe storms have developed across northern KY and south central Ohio in a moderately unstable airmass where blyr cape are 2000-2500 j/kg. Effective shear is 20 to 30 kts with more favorable shear south of ILN/s FA. These storms are slow moving so localized heavy rain and flash flooding possible along with wind and hail. Have updated and trimmed out several counties over the nw portion of the severe thunderstorm watch where severe threat has diminished. Since these storms instby driven...expect a weakening trend with sunset and loss of heating. Previous... Good instability is in place across the area this afternoon south of a stalled out boundary situated across central portions of our fa. ML capes of around 2000-2500 J/KG along and south of the Ohio River have allowed for scattered thunderstorms to develop. Better shear values are generally off to our south but given the degree of instability and high dcape values, isolated severe storms will be possible across our south through early evening. Storms will also be fairly slow moving with some possible back building so localized heavy rain/isolated flash flooding will also be possible through this evening. A lot of uncertainty remains as to how exactly things will play out later tonight with an MCS moving out of the Mid Mississippi Valley. It looks like the bulk of this will slide off to our south, but the NSSL ARW, NAM and Canadian are hinting at a northern portion of this feature pivoting up into southwest portions of our fa late tonight. This will also be close to a warm front that will be lifting up across our area which may also allow for some additional showers and thunderstorms. Given the uncertainty, will just keep pops in the chance to likely category for later tonight with the highest pops across our southwest. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... The warm front will lift north across our area through the morning hours with some scattered showers and thunderstorms possible along it. As the front lifts north of our area, expect to see a lull in pcpn through early afternoon. However, as we destabilize through the afternoon, additional shower and thunderstorms development will be possible from late afternoon into Sunday night. Deep layer shear values will increase through the day on Sunday, so severe storms will be possible once again, especially across our south. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Weak short waves and limited moisture may combine to produce a few showers on Monday. Development of showers and thunderstorms will be possible mainly over eastern locations on Tuesday when a weak cold front is forecast to form along the Upper Ohio Valley. Additional showers and thunderstorms may occur Wednesday as more short wave energy rounds the base of a broad upper trough. Dry conditions are expected Thursday under high pressure. Thunderstorms chances return Friday when another batch of short wave energy is forecast to arrive on a northwest upper flow. Thunderstorms may linger Saturday and Sunday as moisture and convergence increase on the southwest flow ahead of a slow moving cold front trailing Canadian low pressure. Temperatures are forecast to be near normal through the period, with highs in the 70s and lows mainly in the 50s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Scattered showers and thunderstorms have developed in the moderately unstable airmass along and south of a quasi- stationary front across southern Ohio. These storms mainly instability driven and with loss of daytime heating expect coverage to diminish. This activity is south and east of the TAF sites so have started with a dry TAF forecast. Model solution consensus continues to keep the bulk of the main MCS later tonight off to our southwest. Have kept a dry forecast late tonight. Confidence is not high but models solutions are showing some additional development farther north into our area later tonight into early Sunday along the front as it begins to pivot north as a warm front. Have mention of VCTS at all the TAF sites to account for this possibility. Model consensus was tanking CIGS below 1000 feet overnight Have brought MVFR cigs and vsbys in due to uncertainty but lower CIGS are a possibility. These MVFR CIGS later tonight will linger into Sunday morning with additional storm development expected Sunday afternoon. OUTLOOK...Intermittent chances of thunderstorms along with MVFR ceilings will be possible through Monday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL/AR SHORT TERM...JGL LONG TERM...Coniglio AVIATION...AR
Hazardous weather outlook, May 27, 6:08 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 608 PM EDT Sat May 27 2017 INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046- 051>056-060>065-070>074-077-078-080-282215- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont- Highland- 608 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ089-090-094>100-OHZ079-081-082-088-282215- Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Brown-Adams-Pike-Scioto- 608 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected to continue this evening. A few storms will be capable of producing large hail and damaging winds. The storms will produce heavy rainfall at times with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 7:01 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
701 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 WSW PIKETON 39.05N 83.06W
05/27/2017 E1.00 INCH PIKE OH PUBLIC
&&
JGIBSONLocal storm report, May 27, 7:35 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND DMG 5 WSW PIKETON 39.04N 83.08W
05/27/2017 PIKE OH LAW ENFORCEMENT
A FEW TREES WERE REPORTED DOWN ON POWER LINES.
0700 PM FLASH FLOOD 4 WSW BLUE CREEK 38.75N 83.39W
05/27/2017 ADAMS OH LAW ENFORCEMENT
HIGH WATER WAS REPORTED ACROSS HAMILTON ROAD, RHODES ROAD
AND TULIP ROAD.
0715 PM FLASH FLOOD 4 WSW PIKETON 39.04N 83.07W
05/27/2017 PIKE OH LAW ENFORCEMENT
HIGH WATER WAS FLOWING OVER A BRIDGE ALONG LONG FORK
ROAD.
&&Special weather statement, May 27, 8:14 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
814 PM EDT SAT MAY 27 2017
OHZ074-280045-
Hocking OH-
814 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOCKING COUNTY
UNTIL 845 PM EDT...
At 814 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park, moving east at 15 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Starr, Ilesboro, Union Furnace and Haydenville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3938 8229 3939 8251 3937 8252 3951 8251
3950 8228
TIME...MOT...LOC 0014Z 275DEG 13KT 3943 8245
HainesSpecial weather statement, May 27, 8:27 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
827 PM EDT SAT MAY 27 2017
KYZ089-094-280115-
Carroll KY-Owen KY-
827 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND SOUTHWESTERN OWEN
COUNTIES UNTIL 915 PM EDT...
At 827 PM EDT, radar indicated a strong thunderstorm over Bedford,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...
Locations impacted include...
Worthville, Gratz, English, Squiresville, Interstate 71 at Mile
Marker 40, Wheatley and New Liberty.
This includes I-71 in Kentucky between mile markers 39 and 43.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3843 8493 3845 8491 3846 8492 3845 8494
3843 8494 3843 8496 3847 8495 3849 8499
3852 8498 3851 8503 3855 8500 3856 8501
3857 8504 3856 8506 3860 8508 3858 8521
3864 8524 3864 8515 3862 8489 3842 8489
TIME...MOT...LOC 0027Z 273DEG 25KT 3856 8530
HainesSpecial weather statement, May 27, 9:02 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
902 PM EDT SAT MAY 27 2017
KYZ089-090-094-095-280130-
Carroll KY-Owen KY-Gallatin KY-Grant KY-
902 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...NORTHWESTERN GRANT...
OWEN AND WESTERN GALLATIN COUNTIES UNTIL 930 PM EDT...
At 902 PM EDT, radar indicated a strong thunderstorm near Owenton,
moving east at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Carrollton, Owenton, Kentucky Speedway, Glencoe, Sanders, Sparta,
Worthville, Monterey, Gratz, Elk Lake, Interstate 71 at Mile Marker
52, Wheatley, Langstaff, New Liberty, Elmer Davis Lake, Elliston,
Interstate 71 at State Route 227, Interstate 71 at Mile Marker 40,
Long Ridge and Eagle Hill.
This includes I-71 in Kentucky between mile markers 39 and 61.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3843 8493 3845 8491 3846 8492 3845 8494
3843 8494 3843 8496 3847 8495 3849 8499
3852 8498 3851 8503 3855 8500 3856 8501
3857 8504 3856 8506 3860 8508 3858 8521
3866 8526 3876 8469 3847 8471 3842 8489
TIME...MOT...LOC 0102Z 262DEG 8KT 3860 8488
HainesSpecial weather statement, May 27, 9:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
934 PM EDT SAT MAY 27 2017
KYZ090-094-095-280200-
Owen KY-Gallatin KY-Grant KY-
934 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT GRANT...NORTHEASTERN OWEN AND
EASTERN GALLATIN COUNTIES UNTIL 1000 PM EDT...
At 934 PM EDT, radar indicated a strong thunderstorm near Dry Ridge,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Williamstown, Crittenden, Dry Ridge, Owenton, Glencoe, Stewartsville,
Cherry Grove, Long Ridge, Eagle Hill, Napoleon, Twin Bridges,
Needmore, Holbrook, Sherman, Lawrenceville, Elliston and Munk.
This includes the following Interstates...
I-71 in Kentucky between mile markers 63 and 64.
I-75 in Kentucky between mile markers 150 and 165.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3863 8489 3876 8481 3879 8458 3857 8454
3851 8483
TIME...MOT...LOC 0134Z 251DEG 37KT 3864 8470
HainesThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:11 PM EDT | Areal Flood Advisory | ILN | Lewis | 3 hr |
| May 27, 8:27 PM EDT | Special Weather Statement | ILN | Henry | 48 min |
| May 27, 9:02 PM EDT | Special Weather Statement | ILN | Carroll, Owen | 28 min |
| May 27, 9:14 PM EDT | Areal Flood Advisory | ILN | Carroll, Gallatin, Grant, Owen | 3 hr |
| May 27, 9:34 PM EDT | Special Weather Statement | ILN | Grant | 26 min |
| May 27, 9:47 PM EDT | Areal Flood Advisory | ILN | Grant, Owen | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.